Alert archive / Indiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 124, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 10, 2014, 1:38 PM EDT for Howard County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2014, 1:38 PM EDT (17:38 UTC)
- Expired
- Sep 10, 2014, 2:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Howard County, IN
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804
WUUS53 KIND 101738
SVRIND
INC067-101800-
/O.NEW.KIND.SV.W.0124.140910T1738Z-140910T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
138 PM EDT WED SEP 10 2014
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HOWARD COUNTY IN CENTRAL INDIANA...
* UNTIL 200 PM EDT
* AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF KOKOMO...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN HOWARD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4054 8586 4053 8586 4049 8586 4041 8601
4056 8615 4057 8613 4057 8597 4057 8596
4057 8586
TIME...MOT...LOC 1738Z 234DEG 39KT 4055 8597
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
KOCH2 follow-up statements
726
WWUS53 KIND 101744
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EDT WED SEP 10 2014
INC067-101800-
/O.CON.KIND.SV.W.0124.000000T0000Z-140910T1800Z/
HOWARD IN-
144 PM EDT WED SEP 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HOWARD COUNTY UNTIL 200 PM EDT...
AT 141 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SWAYZEE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4052 8586 4054 8596 4057 8598 4057 8597
4057 8586
TIME...MOT...LOC 1745Z 234DEG 39KT 4059 8589
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
KOCH480
WWUS53 KIND 101754
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
154 PM EDT WED SEP 10 2014
INC067-101804-
/O.EXP.KIND.SV.W.0124.000000T0000Z-140910T1800Z/
HOWARD IN-
154 PM EDT WED SEP 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY
WILL EXPIRE AT 200 PM EDT/100 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM EDT.
LAT...LON 4052 8586 4054 8596 4057 8598 4057 8597
4057 8586
TIME...MOT...LOC 1754Z 234DEG 39KT 4065 8579
$$
LEE/KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 12:15 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 10, 12:15 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1215 PM EDT WED SEP 10 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 330 AM EDT WED SEP 10 2014 A COLD FRONT ASSOCIATED WITH A RATHER STRONG FRONTAL SYSTEM WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT BRINGING HEAVY RAINFALL AND POSSIBLE SEVERE WEATHER. MUCH COOLER WEATHER WILL FOLLOW IN ITS WAKE ALONG WITH SOME DRIER WEATHER ON THURSDAY NIGHT AND FRIDAY. HOWEVER...PRECIP CHANCES WILL RETURN AGAIN ON FRIDAY NIGHT WITH THE PASSAGE OF AN UPPER LOW OVER THE GREAT LAKES REGION. && .NEAR TERM /REST OF TODAY/... ISSUED AT 950 AM EDT WED SEP 10 2014 FORECAST IS ON TRACK. ADJUSTED POPS UP THIS MORNING ACROSS THE NORTH BASED ON CURRENT RADAR TRENDS. EXPECT ADDITIONAL STORMS TO DEVELOP THIS AFTERNOON AHEAD OF THE COLD FRONT. CENTRAL INDIANA REMAINS IN A SLIGHT RISK FOR SEVERE WEATHER. WILL CONTINUE TO MONITOR CLOSELY. THREAT FOR HEAVY RAIN STILL EXISTS WITH PRECIPITABLE WATER VALUES OVER 2 INCHES MOVING INTO THE AREA. NUDGED DOWN TEMPERATURES A BIT ACROSS PORTIONS OF THE AREA SINCE RAIN THIS MORNING WILL KEEP READINGS DOWN FOR A WHILE. PREVIOUS DISCUSSION FOLLOWS... THE MAIN FOCUS OF THE NEAR TERM PERIOD IS FLOODING AND SEVERE POTENTIAL WITH COLD FRONT. RAPID REFRESH IS PORTRAYING CURRENT RADAR ACTIVITY WELL...WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS CURRENTLY MOVING ACROSS ILLINOIS AHEAD OF FRONTAL SYSTEM CENTERED OVER IOWA. THIS ACTIVITY WILL SPREAD ACROSS CENTRAL INDIANA THIS MORNING WITH ENVIRONMENT GRADUALLY DESTABILIZING THIS AFTERNOON. DEWPOINTS ARE PROGGED TO CLIMB INTO THE LOW 70S WITH MLCAPES IN THE 1000 TO 2000 J/KG RANGE. AS COLD FRONT MOVES INTO THIS ENVIRONMENT LATE THIS AFTERNOON/EVENING...SEVERE THUNDERSTORMS COULD DEVELOP AHEAD AND ALONG THE LINE WITH DAMAGING WINDS. THERE IS SOME QUESTION AS TO HOW LONG THOSE STORMS WILL MAINTAIN THEIR STRENGTH THE FARTHER SOUTH THEY MOVE AND AS THEY LOSE THE DAYTIME HEATING. THE BEST DYNAMICS STILL REMAIN OVER LOWER MICHIGAN/NORTHERN INDIANA WHERE A 50 TO 60 KT LOW LEVEL JET AND 80 TO 100 KT 300 MB JET WILL PROVIDE ADDITIONAL ENHANCEMENT. THE LARGER THREAT TO CENTRAL INDIANA WILL MOST LIKELY BE THE FLOODING THREAT WITH QPFS STILL AT 2 PLUS INCHES. SO...WILL CONTINUE TO CARRY THE FLASH FLOOD WATCH OVER THE NORTHERN TWO- THIRDS OF FORECAST AREA. TEMPS...STUCK CLOSE TO GUIDANCE FOR THIS AFTERNOON...WHICH PUTS HIGHS IN THE UPPER 70S TO MID 80S. THIS WILL HAVE TO BE MONITORED THOUGH...ANY LINGERING CLOUD COVER COULD MAKE IT TOUGH TO REACH THOSE NUMBERS. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... ISSUED AT 330 AM EDT WED SEP 10 2014 AS MENTIONED ABOVE...THERE IS DOUBT AS TO HOW LONG LINE OF STORMS WILL MAINTAIN THEIR INTENSITY THROUGH THE LATE EVENING/EARLY NIGHT HOURS WITH LOSS OF HEATING AND LIFT. THE BULK OF THE ACTIVITY WILL BE SITUATED OVER SOUTHEAST INDIANA DURING THAT TIME...AND OUT OF THE AREA BY THU 12Z. MOST OF THURSDAY AND FRIDAY WILL BE DRY WITH COOLER TEMPS. HIGHS WILL ONLY TOP OFF IN THE UPPER 60S/LOW 70S ON BOTH DAYS. MODELS HAVE A GOOD HANDLE ON THE CHANGING PATTERN...SO WENT WITH ALLBLEND. FRIDAY NIGHT...INTRODUCED PRECIP BACK INTO THE FORECAST AS AN UPPER LEVEL LOW MOVES ACROSS THE GREAT LAKES REGION. BEST FORCING WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL INDIANA...SO CARRIED CHANCE POPS OVER THOSE COUNTIES...AND SLIGHT CHANCE POPS ELSEWHERE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... ISSUED AT 330 AM EDT WED SEP 10 2014 HIGH PRESSURE AND A PERSISTENT UPPER TROUGH OVER THE EASTERN U S WILL MAINTAIN A COOL...MAINLY DRY WEATHER PATTERN OVER THE REGION THROUGH THE EXTENDED PERIOD. SOME LINGERING CLOUDS SATURDAY MORNING IN THE WAKE OF THE WAVE ALOFT WILL DIMINISH QUICKLY DURING THE COURSE OF THE DAY AS BROAD HIGH PRESSURE BUILDS INTO THE OHIO VALLEY AND GREAT LAKES. THE HIGH WILL DRIFT EAST OF THE REGION BY MONDAY WITH A SECONDARY WAVE ALOFT IN THE NORTHERN STREAM ROTATING INTO THE GREAT LAKES BY MONDAY EVENING. OVERALL MOISTURE PROFILES LOOK UNIMPRESSIVE...BUT FORCING ALOFT ASSOCIATED WITH THE FEATURE MAY BE JUST ENOUGH TO GENERATE A FEW SHOWERS OVER THE NORTHERN HALF OF THE FORECAST AREA MONDAY NIGHT. HIGH PRESSURE WILL THEN REESTABLISH THROUGH THE MIDDLE OF NEXT WEEK. HIGHS WILL BE IN THE 60S OVER THE WEEKEND...RISING INTO LOWER AND MIDDLE 70S BY EARLY NEXT WEEK. A FEW CHILLY MORNINGS ANTICIPATED WITH LOWS IN THE 40S THROUGH MONDAY MORNING...WARMING INTO THE LOWER 50S NEXT WEEK. && .AVIATION /DISCUSSION FOR 101800Z TAF ISSUANCE/... ISSUED AT 1215 PM EDT WED SEP 10 2014 WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AHEAD OF A STRONG COLD FRONT FROM NEAR KIRK TO KOKC EARLY THIS AFTERNOON. SO...WILL HAVE TEMPO MVFR OR WORSE THUNDERSTORM GROUPS IN THROUGH 00Z AT LAF AND A LITTLE LATE ELSEWHERE AS THE FRONT SETTTLES SOUTHEAST. THE FRONT SHOULD REACH LAF AROUND 03Z OR SO AND A FEW HOURS LATER AT BMG. WINDS WILL BE SOUTH AND SOUTHEAST 15 KNOTS OR MORE AND GUSTING TO NEAR 25 KNOTS. GUSTS TO 40 KNOTS OR MORE ARE POSSIBLE IN THUNDERSTORMS. WINDS WILL BECOME NORTHWEST BEHIND THE COLD FRONT. EXPECT IFR CEILINGS OVERNIGHT AND INTO THURSDAY MORNING. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT FOR INZ021-028>031-035>049-051>057. && SYNOPSIS...TDUD NEAR TERM...TDUD/50 SHORT TERM...TDUD LONG TERM....RYAN AVIATION...MK VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 10, 9:43 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 943 AM EDT WED SEP 10 2014 INZ021-028>031-035>049-051>057-111345- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH- 943 AM EDT WED SEP 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING. HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON AND TONIGHT. HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...FREQUENT LIGHTNING...AND FLOODING. TIMING: HIGHEST CHANCES FOR SEVERE STORMS WILL BE IN THE 400 PM TO MIDNIGHT TIME FRAME. HIGHEST CHANCES FOR HEAVY RAIN AND FLOODING ARE AFTER 200 PM. DISCUSSION: THE SEVERE THREAT WILL INCREASE THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH LARGE HAIL AND ISOLATED TORNADOES ALSO POSSIBLE. HEAVY RAINFALL IS LIKELY AND MAY PRODUCE FLASH FLOODING. DANGEROUS LIGHTNING WILL BE A THREAT WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: MOST OF THE EXTENDED PERIOD WILL BE DRY WITH JUST A FEW PERIODS OF RAIN ON FRIDAY NIGHT AND MONDAY NIGHT AS UPPER LEVEL WAVES MOVE THROUGH THE GREAT LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAIN AND FLOODING OBSERVED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-111345- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 943 AM EDT WED SEP 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND TONIGHT. HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...FREQUENT LIGHTNING...MINOR FLOODING. TIMING: HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE FROM 600 PM EDT THIS EVENING TO 200 AM TONIGHT. DISCUSSION: THE SEVERE THREAT WILL INCREASE THIS EVENING AND TONIGHT AHEAD OF COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH LARGE HAIL AND ISOLATED TORNADOES ALSO POSSIBLE. DANGEROUS LIGHTNING WILL BE A THREAT WITH ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: ISOLATED NON-SEVERE THUNDERSTORMS INTO THURSDAY MORNING. DISCUSSION: ISOLATED NON-SEVERE THUNDERSTORMS COULD LINGER INTO THURSDAY MORNING IN WAKE OF COLD FRONT. FRIDAY...SCATTERED RAIN SHOWERS WILL BE POSSIBLE AS AN UPPER LEVEL TROUGH PASSES OVER THE GREAT LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:52 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton | 23 min |
| Sep 10, 2:05 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 17 min |
| Sep 10, 2:16 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Madison, Tipton | 44 min |
| Sep 10, 6:39 PM EDT | Tornado Warning | IND | Boone, Hendricks | 15 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.